Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Springfield, MO

April 3, 2014Maries County, Miller County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 3, 2014, 7:34 PM CDT for Maries County, Miller County, Pulaski County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2014, 7:34 PM CDT (00:34 UTC)
Expired
Apr 4, 2014, 12:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Maries County, MO, Miller County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WGUS53 KSGF 040034
FFWSGF
MOC125-131-169-040500-
/O.NEW.KSGF.FF.W.0005.140404T0034Z-140404T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARIES COUNTY IN CENTRAL MISSOURI...
  MILLER COUNTY IN CENTRAL MISSOURI...
  NORTHERN PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL MIDNIGHT CDT.

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR    
  ESTIMATED RAINFALL SINCE THIS AFTERNOON HAS RANGED FROM ONE TO TWO 
  INCHES. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...BRINKTOWN...BRUMLEY... 
  ELDON...VIENNA. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE 
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE HH IN TUSCUMBIA...
ROUTE N AT THE MARIES RIVER EAST OF BRINKTOWN...
ROUTE K AT ATWELL CREEK 5 MILES SOUTHEAST OF IBERIA.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH WILL POSSIBLE 
ACROSS PORTIONS OF THEW WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3842 9241 3834 9240 3834 9220 3830 9218
      3830 9165 3806 9164 3805 9189 3804 9195
      3801 9197 3794 9240 3802 9241 3802 9251
      3810 9259 3821 9264 3822 9270 3834 9269
      3835 9264 3843 9262

$$

FOSTER
1 follow-up statement
482 
WGUS73 KSGF 040411 RRA
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 PM CDT THU APR 3 2014

MOC125-131-169-040422-
/O.CAN.KSGF.FF.W.0005.000000T0000Z-140404T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARIES MO-MILLER MO-PULASKI MO-
1111 PM CDT THU APR 3 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MARIES...MILLER AND
NORTHERN PULASKI COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3842 9241 3834 9240 3834 9220 3830 9218
      3830 9165 3806 9164 3805 9189 3804 9195
      3801 9197 3794 9240 3802 9241 3802 9251
      3810 9259 3821 9264 3822 9270 3834 9269
      3835 9264 3843 9262

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 5:49 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 3, 5:49 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT Thu Apr 3 2014

...Severe Thunderstorms to Continue into this Evening...

.MESOSCALE DISCUSSION...
Issued at 549 PM CDT THU APR 3 2014

Cold front is pushing east across the area early this evening.
Storms have developed along and just ahead of the front across
central Missouri and across northwestern Arkansas. Just shower
activity is occurring along the front between these two areas of
storms across much of the areas.

Supercells will continue to track east to northeast across central
Missouri before tracking out of the area in the next hour or two.
There is a surface boundary in this area which will help enhance
lift and will provide increased vorticity and could provide the
potential for a few tornadoes with these storms. Large hail to the
size of tennis balls will also be possible with these storms.

Portion of the area was worked over some by the convection
that occurred earlier this afternoon. Moisture and instability is
however starting to recover and feel the convection in Arkansas
will continue to expand north into the area. With the front
increasing in speed as it pushes east, a line of storms will likely
develop along the front north into the area. this line will
likely develop closer to the time it gets to or just east of
Highway 65. Winds in excess of 70 mph and embedded tornadoes will
be possible with this line. This activity is moving quickly off
to the east and should be out of the area late this evening.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 240 PM CDT THU APR 3 2014

A cold front is pushing into the area. An area of convection that
developed this morning is pushing across central Missouri this
afternoon and will push out of the area by the late afternoon
hours. The cold front is pushing into the western portions of the
forecast area and additional storms are starting to develop across
extreme southeastern Kansas into eastern Oklahoma. The atmosphere
is becoming unstable ahead of the front and deep layer shear will
support supercells. These storms will track east across the area
and form into a line of storms near the Highway 65 corridor and
will then sweep through the rest of the area and exit to the west
near midnight. Please refer to the Mesoscale discussion above for
more details on the severe potential this afternoon and evening.

Surface high pressure and a cooler airmass will begin to build into
the region.

.LONG TERM...(Friday Night through Thursday)
Issued at 240 PM CDT THU APR 3 2014

Cooler conditions will spread into the area behind this system
Friday into the weekend. Lows will likely drop to near the
freezing mark Friday night into Saturday. A couple of upper level
disturbances will track through the area late this weekend into
the middle of next week which will bring some chances for light
rain and keep the cool conditions in place across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 549 PM CDT THU APR 3 2014

Windy conditions persist across the region. However, the broken
line of convection may just miss all of the aerodromes. At this
time, may see a cell moving across KBBG between 00z and 01z.

Once the front passes, winds will veer around to the west and
northwest. Will likely also see some MVFR ceilings after 07z associated
with the cold air advection behind the front. These ceilings will
mix out after daybreak. Expect gusty winds during the day on
Friday as well as the pressure gradient will remain rather tight
behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Wise
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Gaede
Hazardous weather outlook, Apr 3, 5:53 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT THU APR 3 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
553 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A SUPERCELL THUNDERSTORM WAS CURRENTLY PUSHING EAST ACROSS
  CENTRAL MISSOURI EARLY THIS EVENING IN ADVANCE OF A COLD FRONT.
  A FEW ADDITIONAL SUPERCELLS MAY DEVELOP TO THE SOUTH AND PUSH
  ACROSS PORTIONS OF CENTRAL MISSOURI EARLY THIS EVENING. THESE
  STORMS WILL CONTAIN A RISK FOR HAIL TO THE SIZE OF TENNIS
  BALLS...WIND DAMAGE...AND A FEW TORNADOES.

  STORMS HAVE DEVELOPED ALONG THE FRONT ACROSS NORTHWESTERN
  ARKANSAS AND WILL EXPAND NORTH INTO THE OUTLOOK AREA...NEAR THE
  HIGHWAY 65 CORRIDOR. EMBEDDED SUPERCELLS WILL BE POSSIBLE BUT A
  A LINE OR BROKEN LINE SHOULD DEVELOP QUICKLY. ONCE THIS
  OCCURS...THE THREAT FOR DAMAGING STRAIGHT LINE WINDS OVER 70 MPH
  WILL INCREASE. THE THREAT FOR EMBEDDED TORNADOES WITHIN ANY LINE
  SURGES OR BOWS WILL ALSO CONTINUE AS THIS LINE TRACKS ACROSS THE
  CENTRAL AND EASTERN OZARKS. THIS LINE OF STORMS IS EXPECTED TO
  CLEAR THE EASTERN MISSOURI OZARKS FROM WEST TO EAST LATE THIS
  EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  BEHIND THIS STORM SYSTEM...BRISK AND GUSTY WEST NORTHWEST WINDS
  ARE EXPECTED FOR FRIDAY WHICH WILL LEAD TO ELEVATED FIRE
  WEATHER CONDITIONS...ESPECIALLY IN AREAS THAT HAVE NOT RECEIVED
  AS MUCH RAINFALL OVER THE PAST 48 HOURS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PORTIONS OF FAR
  SOUTHERN MISSOURI AND ACROSS THE EASTERN OZARKS THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Apr 3, 6:49 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             5 SSW SPRINGFIELD       37.13N 93.32W
04/03/2014  M0.88 INCH       GREENE             MO   PUBLIC

&&

MTERRY
Local storm report, Apr 3, 7:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             BRANSON WEST            36.70N 93.37W
04/03/2014  M0.88 INCH       STONE              MO   AMATEUR RADIO

            ALSO PEA SIZED HAIL AT BRANSON WEST AIRPORT.

&&

MTERRY
Local storm report, Apr 3, 7:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 SE MORGAN             37.50N 92.66W
04/03/2014  M0.25 INCH       LACLEDE            MO   PUBLIC

&&

MTERRY
Local storm report, Apr 3, 7:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             VIENNA                  38.19N 91.95W
04/03/2014  E0.25 INCH       MARIES             MO   PUBLIC

&&

MTERRY
Special weather statement, Apr 3, 7:20 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT THU APR 3 2014

MOZ056-057-069-040045-
CAMDEN MO-MILLER MO-MORGAN MO-
720 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMDEN...
NORTHWESTERN MILLER AND SOUTHEASTERN MORGAN COUNTIES UNTIL 745 PM
CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF PURVIS...OR 12 MILES
NORTHWEST OF CAMDENTON...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHERN MISSOURI. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT FRIDAY MORNING FOR SOUTHWESTERN MISSOURI.

LAT...LON 3844 9263 3823 9238 3804 9287 3818 9300
TIME...MOT...LOC 0020Z 236DEG 38KT 3816 9283
Local storm report, Apr 3, 7:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             FORT LEONARD WOOD       37.71N 92.16W
04/03/2014  M1.00 INCH       PULASKI            MO   OTHER FEDERAL

            REPORTED AT EMERGENCY OPERATIONS CENTER.

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:06 PM CDTTornado WarningSGFMaries24 min
Apr 3, 7:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski50 min
Apr 3, 7:20 PM CDTSpecial Weather StatementSGFMiller25 min
Apr 3, 7:22 PM CDTTornado WarningSGFPulaski38 min
Apr 3, 7:35 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski40 min
Apr 3, 7:46 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark44 min
Apr 3, 7:50 PM CDTFlash Flood WarningSGFPhelps, Pulaski4 hr
Apr 3, 8:54 PM CDTSevere Thunderstorm WarningSGFOregon51 min
Apr 3, 8:57 PM CDTAreal Flood WarningSGFBenton, Morgan, St. Clair12 hr
Apr 3, 9:01 PM CDTTornado WarningSGFOregon44 min

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.